Tardive dyskinesia is a disorder that involves involuntary movements, especially of the lower face. Tardive means “delayed” and dyskinesia means “abnormal movement.”
Overview, Causes, & Risk Factors
Tardive dyskinesia is a serious side effect that occurs when you take medications called neuroleptics. It occurs most frequently when the medications are taken for a long time, but in some cases it can also occur after you take them for a short amount of time.
The drugs that most commonly cause this disorder are older antipsychotic drugs, including:
Other drugs, similar to antipsychotic drugs, that can cause tardive dyskinesia include:
- Flunarizine (Sibelium)
Pictures & ImagesCentral nervous system and peripheral nervous system
Review Date : 5/24/2009
Reviewed By : Linda Vorvick, MD, Seattle Site Coordinator, Maternal & Child Health Lecturer, Pathophysiology, MEDEX Northwest Division of Physician Assistant Studies, University of Washington School of Medicine; Daniel B. Hoch, PhD, MD, Assistant Professor of Neurology, Harvard Medical School, Department of Neurology, Massachusetts General Hospital. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.